Secondary Logo

Journal Logo

CORRESPONDENCE

Demodex folliculitis: a skin manifestation of immune reconstitution disease

Delfos, Nathalie Ma; Collen, Ann FSb; Kroon, Frank Pa

Author Information

Skin eruptions shortly after the initiation of highly active antiretroviral therapy (HAART) pose a diagnostic challenge [1,2]. Besides allergic or toxic reactions caused by the medication, a flare up of smouldering opportunistic skin disease or systemic disease must be considered [3]. We describe two cases of a manifestation of immune reconstitution disease caused by demodicidosis, an infection caused by a mite.

Patient 1

A 58-year-old man was diagnosed with Pneumocystis carinii pneumonia and colitis caused by cytomegalovirus, and AIDS (CD4 lymphocyte count 9 × 106/l, HIV-1-RNA level 184 000 copies/ml), and was treated during 2 weeks with cotrimoxazole 2400 mg twice a day (followed by 480 mg a day) and ganciclovir administered intravenously. After one month he started with zidovudine/lamivudine (300/150 mg twice a day) and ritonavir/saquinavir (both 400 mg twice a day). Three weeks after initiation he developped a pruritic skin eruption involving the face and chest. The CD4 lymphocyte count had increased to 227 × 106/l, the HIV-1-RNA level dropped to 70 copies/ml. Skin scrapings of the papules revealed numerous demodex mites. Topical treatment with metronidazole cream resulted in the complete resolution of skin lesions and pruritus after 2 weeks.

Patient 2

A 56-year-old man was diagnosed with P. carinii pneumonia and AIDS (CD4 lymphocyte count 25 × 106/l, HIV-1-RNA level 205 000 copies/ml) and was treated during 2 weeks with cotrimoxazole 2400 mg twice a day (followed by 480 mg a day). One month after the diagnosis, he started with zidovudine/lamivudine (300/150 mg twice a day) and lopinavir/ritonavir (300/100 mg twice a day). After a few days he complained of severe pruritus and multiple papules and pustules on his whole body (Fig. 1). The CD4 lymphocyte count had increased to 63 × 106/l, and the HIV-1-RNA level dropped to 890 copies/ml. Scrapings of the papules revealed numerous demodex mites. Intensive topical application with metronidazole cream was prescribed with limited success. Alternative treatment with ivermectin was not undertaken because a serious, potentially harmful interaction with lopinavir/ritonavir was anticipated. After 3 months topical treatment was still unsuccessful. At that time HIV-1-RNA replication was well suppressed (< 50 copies/ml) and the CD4 lymphocyte count had increased to 92 × 106/l. To avoid drug interactions with ivermectin his antiretroviral regime was switched to zidovudine/lamivudine/abacavir (Trizivir 300/150/300 mg twice a day). Ivermectin in a single dose of 200 μg/kg body weight was prescribed; the skin lesions and pruritus subsided within 3 weeks. To prevent a recurrence of demodex, metronidazole cream was continued for 2 months.

Fig. 1.
Fig. 1.:
Papulopustulous skin eruption caused by demodicidosis (detail of the back of patient 2).

Demodex folliculitis is relatively unknown as a cause of folliculitis in HIV-infected patients.

The human demodex mites of the hair follicle (Demodex brevis and Demodex folliculorum) can be found in the entire population. The rate of infestation in healthy individuals is age dependent; it is almost absent in healthy children and can be found in probably 100% of the elderly. Because of an association with the sebaceous glands, there is a predeliction in the face, scalp and upper chest. There is still discussion about the pathogenicity of demodex. Disease caused by demodex seems to be rare. However, there is evidence that it is a causative agent for rosacea-like skin eruptions and blepharitis [4]. The manifestation of demodicidosis in individual patients seems to depend on the local and systemic immune status; e.g. there is a high incidence in patients treated with topical steroids. Furthermore, demodicidosis has been described as the cause of skin lesions in patients with leukaemia and HIV [5–8]. In HIV patients the degree of infestation is high and leads to the multiplication of follicle mites [6–8].

Although it has been stated that the reconstitution of immunity as a result of HAART will lead to uncontrolled multiplication of demodex [9], we hypothesize that an aggravation of symptoms is caused by reconstitution of the immunity and thus by a local influx of immune-associated T cellls [10].

The phenomenon of inflammatory reaction and flare up of opportunistic infections, e.g. mycobacterial, cytomegalovirus, etc., shortly after the initiation of HAART is now well recognized and referred to as ‘immune reconstitution disease’ [3]. It has been postulated that the recovery of the immune system enables the inducement of a local or systemic inflammatory response to these microorganisms.

Skin scrapings from the affected skin, stained with 10% potassium hydroxide, at a 10–20 magnification will easily demonstrate the characteristic mites. Histological examination of a skin biopsy is less sensitive.

Several topical therapies comparable to the treatment for scabies are available for treating demodicidosis. Permethrin cream and metronidazole gel are frequently used [11]. Ivermectin is an antiparasitic drug used in infections with nematodes, filarioidea, helminths and protozoa, recently also for scabies [12]. Ivermectin in a single dose of 200 μg/kg body weight is well tolerated and highly effective against demodex [9,11,13]. Clinical improvement is seen mostly within a month. To prevent reinfestation after treatment with ivermectin, topical treatment once a week for 4 weeks is recommended [11].

As ivermectin, like protease inhibitors and non-nulcleoside reverse transcriptase inhibitors, is a substrate of the drug carrier P-glycoprotein, interaction between these drugs cannot be excluded. Severe neurological toxicity of ivermectin in certain dogs with a congenital absence of P-glycoprotein, underscores the danger of a potential interaction. In humans, there are no data on an interaction between antiretroviral drugs and ivermectin.

The differential diagnosis of an itching pustulopapular rash in HIV-infected individuals recently started on HAART should include demodex folliculitis. We hypothesize that uncontrolled infestation during immunodeficiency followed by immune reconstitution is the basis of the development of symptoms.

References

1. Garman ME, Tyring SK. The cutaneous manifestations of HIV infection.Dermatol Clin 2002; 20:193–208.
2. Rodwell GE, Berger TG. Pruritus and cutaneous inflammatory conditions in HIV disease.Clin Dermatol 2000; 18:479–484.
3. DeSimone JA, Pomerantz RJ, Babinchak TJ. Inflammatory reactions in HIV-1-infected persons after initiation of highly active antiretroviral therapy.Ann Intern Med 2000; 133:447–454.
4. Baima B, Sticherling M. Demodicidosis revisited.Acta Derm Venereol 2002; 82:3–6.
5. Ivy SP, Mackall CL, Gore L, Gress RE, Hartley AH. Demodicidosis in childhood acute lymphoblastic leukemia; an opportunistic infection occurring with immunosuppression.J Pediatr 1995; 127:751–754.
6. Jansen T, Kastner U, Kreuter A, Altmeyer P. Rosacea-like demodicidosis associated with acquired immunodeficiency syndrome.Br J Dermatol 2001; 144:139–142.
7. Ashack RJ, Frost ML, Norins AL. Papular pruritic eruption of demodex folliculitis in patients with acquired immunodeficiency syndrome.J Am Acad Dermatol 1989; 21:306–307.
8. Dominey A, Rosen T, Tschen J. Papulonodular demodicidosis associated with acquired immunodeficiency syndrome.J Am Acad Dermatol 1989; 20:197–201.
9. Aquilina C, Viraben R, Sire S. Ivermectine-responsive demodex infestation during human immunodeficiency virus infection.Dermatologyogy 2002; 205:394–397.
10. Georgala S, Katoulis AC, Kylafis GD, Koumantaki-Mathioudaki E, Georgala C, Aroni K. Increased density of demodex folliculorum and evidence of delayed hypersensitivity reaction in subjects with papulopustular rosacea.J Eur Acad Dermatol Venereol 2001; 15:441–444.
11. Forstinger C, Kittler H, Binder M. Treatment of rosacea-like demodicidosis with oral ivermectine and topical permethrin cream.J Am Acad Dermatol 1999; 41:775–777.
12. Meinking TL, Taplin D, Hermida JL, Pardo R, Kerdel F. The treatment of scabies with ivermectine.N Engl J Med 1995; 333:26–30.
13. Guzzo C, Furtek C, Porras A, Chen C, Tipping R, Clineschmidt CM, et al. Safety, tolerability, and pharmacokinetics of escalating high doses of ivermectin in healthy adult subjects.J Clin Pharmacol 2002; 42:1122–1133.
© 2004 Lippincott Williams & Wilkins, Inc.